Alert archive / New Jersey / Gale Watches in 2018

Gale Watch 2, NWS Philadelphia/Mount Holly

January 21, 2018

NWS Philadelphia/Mount Holly issued this gale watch at Jan 21, 2018, 3:28 PM EST. It took effect at Jan 23, 2018, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 21, 2018, 3:28 PM EST (20:28 UTC)
In effect from
Jan 23, 2018, 6:00 AM EST
Expired
Jan 22, 2018, 3:26 PM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

281 
WHUS71 KPHI 212028
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
328 PM EST Sun Jan 21 2018


ANZ430-431-220930-
/O.NEW.KPHI.SC.Y.0009.180123T0900Z-180123T1800Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
328 PM EST Sun Jan 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST TUESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 4 AM to 1 PM EST Tuesday.

* Location...The Delaware Bay

* Winds...South 15 to 20 kt with gusts up to 30 kt...becoming
  westerly 15 to 20 kt with gusts up to 25 kt late Tuesday morning.

* Seas...2 to 4 feet.

* Timing...The strongest winds are expected late Monday night
  through early Tuesday morning. A cold front will bring an abrupt
  shift to westerly winds around mid day Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ450>455-220930-
/O.NEW.KPHI.GL.A.0002.180123T1100Z-180123T2000Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
328 PM EST Sun Jan 21 2018

...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Mount Holly has issued a Gale
Watch, which is in effect from Tuesday morning through Tuesday
afternoon.

* Location...The Delaware and New Jersey Coastal waters.

* Winds...Southwest 15 to 25 kt with gusts up to 40 kt.

* Seas...5 to 8 feet.

* Timing...The strongest winds are expected Tuesday morning.

* Outlook...Tuesday afternoon, a cold front will bring an abrupt
  shift to westerly winds of 15 to 20 kt with gusts near 30 kt. A
  prolonged period of small craft advisory conditions is likely to
  continue through at least Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
3 follow-up statements
939 
WHUS71 KPHI 220840
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
340 AM EST Mon Jan 22 2018

ANZ430-431-222145-
/O.EXT.KPHI.SC.Y.0009.180123T0900Z-180123T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
340 AM EST Mon Jan 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM TO 6 PM EST
TUESDAY...

* Location...Delaware Bay.

* Winds...South 10 to 20 kt with gusts up to 30 kt switching to
  the west Tuesday afternoon.

* Seas...2 to 4 feet.

* Timing...The strongest winds are expected late Monday night
  through early Tuesday morning. A cold front will bring an abrupt
  shift to westerly winds around midday Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ450>455-222145-
/O.CON.KPHI.GL.A.0002.180123T1100Z-180123T2000Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 AM EST Mon Jan 22 2018

...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* Location...The Delaware and New Jersey Coastal waters.

* Winds...South 20 to 25 kt with gusts up to 35 kt switching to
  the west Tuesday afternoon.

* Seas...5 to 8 feet.

* Timing...The strongest winds are expected during the day 
  Tuesday.

* Outlook...Tuesday afternoon, a cold front will bring an abrupt 
  shift to westerly winds of 15 to 20 kt with gusts near 30 kt. 
  A prolonged period of small craft advisory conditions is 
  likely to continue through at least Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

CMS
804 
WHUS71 KPHI 221406
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
906 AM EST Mon Jan 22 2018



ANZ430-431-230315-
/O.CON.KPHI.SC.Y.0009.180123T0900Z-180123T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
906 AM EST Mon Jan 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM EST
TUESDAY...

* Location...Delaware Bay.

* Winds...South 10 to 20 kt with gusts up to 30 kt switching to 
  the west Tuesday afternoon.

* Seas...2 to 4 feet.

* Timing...The strongest winds are expected late Monday night 
  through early Tuesday morning. A cold front will bring an 
  abrupt shift to westerly winds around midday Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ450>455-230315-
/O.CON.KPHI.GL.A.0002.180123T1100Z-180123T2000Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
906 AM EST Mon Jan 22 2018

...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* Location...The Delaware and New Jersey Coastal waters.

* Winds...South 20 to 25 kt with gusts up to 35 kt switching to 
  the west Tuesday afternoon.

* Seas...5 to 8 feet.

* Timing...The strongest winds are expected during the day 
  Tuesday.

* Outlook...Tuesday afternoon, a cold front will bring an abrupt 
  shift to westerly winds of 15 to 20 kt with gusts near 30 kt. 
  A prolonged period of small craft advisory conditions is 
  likely to continue through at least Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
276 
WHUS71 KPHI 222026
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
326 PM EST Mon Jan 22 2018



ANZ450>455-230930-
/O.EXB.KPHI.SC.Y.0009.180123T0900Z-180124T1100Z/
/O.UPG.KPHI.GL.A.0002.180123T1100Z-180123T2000Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
326 PM EST Mon Jan 22 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 6 AM EST
WEDNESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 4 AM Tuesday to 6 AM EST
Wednesday. The Gale Watch is no longer in effect.

* Location...The Delaware and New Jersey Coastal waters.

* Winds...South 20 to 25 knots with gusts up to 30 kt shifting to
  west 15 to 25 kt late afternoon Tuesday. A few gusts up to 35 
  kt will be possible near midday Tuesday. 

* Seas...4 to 7 feet.

* Timing...The strongest winds are expected during the day 
  Tuesday.

* Outlook...SCA conditions may continue into Wednesday. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ430-431-230930-
/O.CON.KPHI.SC.Y.0009.180123T0900Z-180123T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
326 PM EST Mon Jan 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM EST
TUESDAY...

* Location...Delaware Bay.

* Winds...South 15 to 25 kt with gusts up to 30 kt.

* Seas...2 to 4 feet.

* Timing...The strongest winds are expected late Monday night
  through Tuesday morning. A cold front will bring an abrupt 
  shift to westerly winds around midday Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Jan 21, 12:34 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 21, 12:34 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1234 PM EST Sun Jan 21 2018

.SYNOPSIS...
High pressure moves offshore of the southeast coast through
tonight. A warm front will be gradually moving north across our
area later tonight and Monday as low pressure moves through the
Great Lakes. As the low moves into southeastern Canada, a cold
front is pulled across our area early Tuesday. High pressure
will then build across the region for the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Some cooling aloft has occurred, however some low-level warm air
advection is forecast to get underway later this afternoon.
Moisture, which looks to be in a thin layer, is trapped beneath a
few inversions. These are shown nicely on the 12z Sterling, VA and
Upton, NY raobs. An area of low-level clouds (2,500-5000 feet) is
present within the inversion heights. This area of cloudiness has
been slowly expanding east and northeastward, however some breaks
are noted in satellite imagery. Overall, more clouds than sunshine
for much of the region this afternoon. Temperatures are close or
even above the forecast highs already especially near and south/east
of I-95, therefore had to raise the high temperatures some. Did
adjust the hourly temperatures some more given trends and the upward
adjustment to the highs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Low pressure continues to develop and strengthen over the
Central Plains as it lifts to the north. Abundant moisture in
the 1000-700mb layer overspreads the region, and thicknesses
continue to slowly rise. Latest BUFKIT soundings keep surface
temperatures above freezing throughout, even in the Poconos and
northern NJ, so no major ptype issues, as precip will remain all
rain. With limited surface moisture and not much in the way of
upper level support, PoPs will be low, and not expecting much
beyond light rain and drizzle with the increasing moisture.

Lows tonight will range from the low to mid 30s north and west
of the Fall Line, and otherwise in the mid to upper 30s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
On Monday, low pressure will be moving through the mid-
Mississippi Valley. As this happens, the warm front across the
area will try to lift northward, but will likely not make much
progress as it remains dammed up across the area. Along and
north of where the frontal boundary stalls out, some light
rain/drizzle and patchy fog could remain through the day Monday.
It looks like temperatures will remain above freezing, so the
threat for freezing rain/drizzle has decreased. South of the
front, dry conditions will likely move back in and some clearing
may take place.

Overnight Monday into Tuesday morning, as low pressure moves
through the Great Lakes, the warm front will continue to slowly
move northward, before a cold front is expected to sweep across
the area. Again, north of the warm front, some light
rain/drizzle and patchy fog could remain into the evening. Then
as the cold front approaches and moves through the area, we
expect a period of moderate to heavy rainfall. Guidance is
showing the potential for some weak instability within the warm
sector across southern New Jersey and Delaware and Maryland.
So we have introduced isolated thunderstorms across these areas
during the morning hours Tuesday as the rainfall associated with
the frontal passage move through. Dry air will move in behind the
cold front during the afternoon. Winds will become gusty 20 to 25
mph behind the front as well.

For Tuesday night into Wednesday, the low pressure system moves
across eastern Canada, while a secondary cold front moves
across the area. We expect dry conditions across the area as any
precipitation is forecast to remain to our north. Gusty
conditions are expected on Wednesday as winds will be gusting at
least 25 to 30 mph.

High pressure returns for Thursday and Friday, but builds
offshore Saturday, leading to dry conditions through Saturday.
Winds will be less gusty than Wednesday, around 15 to 20 mph.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR to local areas of MVFR ceilings (cloud bases
mostly in the 2,500-5,000 feet range). Low confidence on the extent
of the MVFR ceilings. Winds varying from northwest to southwest less
than 10 knots, all becoming more southwesterly.

Tonight...VFR (marginal MVFR) ceilings lower to MVFR, then to near
IFR overnight. The lowest ceilings are anticipated for RDG, ABE and
TTN where especially some light rain, drizzle and fog will also be
possible. Low confidence however regarding the ceilings. Southerly
winds less than 5 knots or light and variable.

Monday...Sub-VFR conditions improve to VFR from south to north
through early afternoon. Some light rain, drizzle or fog is possible
in the morning, especially north and west of PHL. Lower confidence
regarding the ceilings. Light and variable to southerly winds less
than 10 knots.

OUTLOOK...
Monday night-Tuesday...Conditions lower to MVFR then IFR
everywhere with periods of rain associated with a frontal
passage. Conditions improve back to VFR behind the frontal
passage. Southeast winds become westerly behind the front and
begin gusting 25-30 knots. Moderate confidence. Low-level wind
shear is possible to develop Monday night into Tuesday morning.

Tuesday night-Thursday...VFR expected. Northwest winds with
occasional gusts Tuesday night, becoming more gusty 25-30 knots
Wednesday-Wednesday night. Less gusty around 20 knots Thursday.
High confidence.

&&

.MARINE...
This afternoon...Sub-Small Craft Advisory conditions expected.
High pressure over the Southeast U.S. continues to drift
offshore. Meanwhile, a weak trough will pass through the waters
this morning. NW winds 10 KT or less will back to the SW.

Tonight...Conditions remain below SCA levels. SW winds less
than 10 KT, becoming 10-15 KT with gusts to 20 KT over DE ocean
waters by daybreak Monday.

OUTLOOK...
Monday...Conditions expected to remain below advisory levels,
but winds may periodically gust around 20 knots.

Monday night...Conditions expected to return to Small Craft
Advisory levels.

Tuesday-Wednesday...Small Craft Advisory level wind continue,
but may reach gale force.

Wednesday night-Thursday...Conditions likely to remain at Small
Craft Advisory levels.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse/Robertson
Near Term...Gorse
Short Term...MPS
Long Term...Robertson
Aviation...Gorse/Robertson
Marine...Robertson/MPS
Hazardous weather outlook, Jan 21, 3:13 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
313 AM EST Sun Jan 21 2018

NJZ001-007>009-PAZ054-055-062-220815-
Sussex-Warren-Morris-Hunterdon-Carbon-Monroe-Northampton-
313 AM EST Sun Jan 21 2018

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and northeast
Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ008-012-015-019-020-NJZ010-012>027-PAZ060-061-070-071-
101>106-220815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Lehigh-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
313 AM EST Sun Jan 21 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>455-220815-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
313 AM EST Sun Jan 21 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for gale-force wind gusts Monday night into
Tuesday, and possibly again on Wednesday on the Delaware and Atlantic
coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-220815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
313 AM EST Sun Jan 21 2018

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:28 PM ESTSmall Craft AdvisoryPHI3 days

Nearby

Gale Watches in New Jersey, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.